Alert archive / California / High Wind Watches in 2015

High Wind Watch 10, NWS Los Angeles, CA

December 24, 2015

NWS Los Angeles, CA issued this high wind watch at Dec 24, 2015, 2:08 PM PST. It took effect at Dec 26, 2015, 12:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 24, 2015, 2:08 PM PST (22:08 UTC)
In effect from
Dec 26, 2015, 12:00 AM PST
Expired
Dec 25, 2015, 3:00 AM PST
In force
Issued by
NWS Los Angeles, CA

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this high wind watch went out at Dec 24, 1:55 PM PST, 13 minutes earlier.

Area forecast discussion, Dec 24, 1:55 PM PST, 13 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
155 PM PST THU DEC 24 2015

.SYNOPSIS... A COLD UPPER LEVEL TROUGH WILL MOVE ACROSS THE REGION
OVER CHRISTMAS PRODUCING VALLEY SHOWERS AND MOUNTAIN SNOW WITH
BLUSTERY WINDS. SURFACE HIGH PRESSURE BUILDS OVER THE GREAT BASIN
FRIDAY NIGHT AND SATURDAY BRINGING GUSTY SANTA ANA WINDS. A WEAK
UPPER LEVEL TROUGH SWINGS THROUGH MONDAY FOR POSSIBLE PRECIPITATION
OVER NORTHERN SECTIONS. CLOUDS WILL LINGER INTO MIDWEEK BEFORE FAIR
SKIES TAKE OVER UNDER A HIGH PRESSURE RIDGE.

&&

.SHORT TERM (FRI-SUN)... THE MAIN VORT CENTER OF THE UPPER LEVEL
TROUGH MOVING INTO THE WESTERN U.S. IS JUST ABOUT ONSHORE NOW....
SHOWERS OUT AHEAD OF IT JUST NOW MOVING INTO SLO COUNTY WITH OTHER
ACTIVITY NORTH IN MONTEREY COUNTY. NO REAL OBVIOUS COLD FRONT WITH
THIS SYSTEM AS OPPOSED TO A POOL OF COLD AIR ALOFT MOVING SOUTH
TOWARDS THE AREA OUT AHEAD OF A LEADING VORT CENTER ALLOWING SOME
MID-LEVEL DYNAMICS TO CONTRIBUTE TO THE SHOWER ACTIVITY. SYSTEM
LACKS ANY APPRECIABLE MOISTURE WHICH WILL LIMIT RAIN AND SNOWFALL
AMOOUNTS AS IT MOVES THROUGH. MODELS ARE RATHER LEAN ON PRECIP
TOTALS SOUTH OF POINT CONCEPTION. AS SUCH HAVE BACKED OFF ON QPF AND
PRECIP CHANCES IN LOS ANGELES AND VENTURA COUNTIES. THE VENTURA AND
LOS ANGELES COUNTY COASTS AND NEARBY VALLEYS MAY VERY WELL NOT GET
ANY MEASURABLE PRECIPITATION WITH THIS SYSTEM.

EXOPECTING SHOWERS TO MOVE DOWN THE CENTRAL COAST OVER THE NEXT 3 TO
6 HOURS...BUT FOR SOUTH OF POINT CONCEPTION THINGS BECOME MUCH LESS
CERTAIN FOR THIS EVENING AND TONIGHT. THE HIGHER ELEVATIONS OF LA
AND VENTURA COUNTIES HAVE BETTER CHANCES OF PRECIPITATION TONIGHT
AND TOMORROW MORNING...THE BEST CHANCES ON THE NORTHERN SLOPES OF
THE VENTURA COUNTY MOUNTAINS AND JUST EAST INTO THE GRAPEVINE. HAVE
BACKED OFF A BIT ON SNOWFALL AMOUNTS ON THE I-5 TO 1 TO 3 INCHES.
BUT THESE SNOW AMOUNTS COMBINED WITH WINDS GUSTING IN THE 40S AND
50S WILL MAKE FOR TRICKY TRAVEL OVER TEJON PASS OF THE I-5. AND
CONSIDERING THE HOLIDAY TRAVEL TIME...WILL KEEP THE WINTER WEATHER
ADVISORY IN EFFECT.

ENOUGH COLD AIR ALOFT WITH THE TROUGH STILL AROUND TO KEEP SOME
PRECIPITATION POSSIBILITIES AROUND ON CHRISTMAS DAY...MOSTLY ON THE
CENTRAL COAST AS MODELS MOVE A SECONDARY VORT LOBE THROUGH THE AREA.
BUT OVERALL THE DAY WILL BE PRETTY DRY. BY FRIDAY NIGHT THE
PRECIPITATION TOTALS SHOULD BE BETWEEN A TENTH TO A QUARTER OF AN
INCH NORTH OF POINT CONCEPTION AND LESS THAN A TENTH OF AN INCH IN
THOE INTERIOR VALLEYS SOUTH OF POINT CONCEPTION. CHANCES FOR
MEASURABLE RAIN IN THE VENTURA AND LOS ANGELES COUNTY COASTS AND
NEARBY VALLEYS JUST DON'T LOOK GOOD AT THIS TIME.

THE TROUGH AXIS WILL BE EAST OF THE AREA BY 06Z SATURDAY TO USHER IN
THE START OF A STRONG WIND EVENT. STRONG NORTHERLY WINDS WILL FIRST
OCCUR FRIDAY EVENING THROUGH THE I-5 CORRIDOR AND THE SANTA BARBARA
SOUTH COAST AND SANTA YNEZ RANGE...LIKELY TO BE CAUSE FOR A WIND
ADVISORY...THEN AS THE STRONG SURFACE HIGH BUILDS INTO THE WESTERN
GREAT BASIN WINDS WILL SHIFT TO MORE NORTHEASTERLY BY SUNRISE
SATURDAY AND FAVOR THE TYPICAL SANTA ANA WIND-PRONE AREAS. MODELS
STILL SHOW EXCELLENT UPPER LEVEL SUPPORT GIVEN THE UPPER LOW
POSITION JUST TO OUR EAST. WIND GUSTS OF BETWEEN 60 TO 70 MPH ARE
POSSIBLE IN MOSTLY THE LOS ANGELES COUNTY MOUNTAINS ON
SATURDAY...INCLUDING THE SANTA MONICA MOUNTAINS. WINDS GUSTING TO
BETWEEN 30 TO 40 MPH AND LOCALLY UP TO 50 MPH ARE POSSIBLE ON THE
VENTURA COUNTY COAST AND VALLEYS AND EAST INTO THE SAN FERNANDO
VALLEY. STILL SOME UPPER LEVEL SUPPORT FOR NE WINDS REMAINS ON
SUONDAY AND IN FACT OFFSHORE SURFACE PRESSURE GRADIENTS ARE STRONGER
SUNDAY MORNING COMPARED TO SATURDAY. WINDS GRADUALLY SUBSIDE ON
SUNDAY AS THE SURFACE PRESSURE GRADIENTS WEAKEN.

ALL THIS CONSIDERED...A HIGH WIND WATCH WILL BE ISSUED STARTING
FRIDAY NIGHT AND CONTINUING UNTIL NOON ON SUNDAY. THERE WILL BE AN
ELEVATED FIRE DANGER WITH THIS EVENT BUT NOT AN ALL OUT RED FLAG.
DESPITE FUEL MOISTURES AROUND OR JUST BELOW CRITICAL LEVELS (NEVER
THOUGHT I'D BE WRITING THAT ON DECEMBER 24TH DURING A STRONG EL
NINO)...THIS SANTA ANA WILL BE PRETTY COLD. THE 10 HOUR FUELS (ON
RAWS SITES) SHOULD STAY ABOVE CRITICAL LEVELS DUE TO THE COLDER
TEMPERATURES AND WHAT PRECIPITATION WE'VE HAD THE LAST WEEK OR SO.

TEMPERATURES THROUGHOUT THE SHORT TERM WILL REMAIN BELOW NORMAL.
STILL COULD BE SOME FREEZING TEMPERATURES OVER PORTIONS OF SLO AND
SBA COUNTY COASTS AND THE OJAI VALLEY FRIDAY AND SATURDAY NIGHTS.
HIGH TEMPERATURES WILL COOL 5 TO 10 DEGREES ON CHRISTMAS DAY
COMPARED TO TODAY'S HIGHS...THEN REBOUND SOME ON SATURDAY AND A
LIOTTLE MORE ON SUNDAY UNDER SUNNY SKIES AND UPPER LEVEL
RIDGING...THOUGH HIGHS WILL STILL BE 5 TO 10 DEGREES BELOW NORMAL.

.LONG TERM (MON-THU)... ANOTHER TROUGH SWINGS THROUGH FROM THE
NORTHWEST ON MONDAY. MODELS HAVE BEEN PRETTY CONSISTENT FROM RUN TO
RUN ON THE SPEED AND DEPTH OF THE TROUGH THAT QUICKLY MOVES THROUGH
ON  MONDAY. NEITHER PRODUCES MUCH IN THE WAY OF PRECIP...THE ECMWF
PRODUCING MORE THAN THE GFS. FOR NOW KEPT PRECIP CHANCES TO NORTH OF
POINT CONCEPTION...AND AMOUNTS SHOULD BE LIGHT. HOWEVER...LOOKS LIKE
THIS SYSTEM WILL HAVE A BETTER DEFINED FRONT WITH IT...SO THAT MAY
PRODUCE SLIGHTLY HIGHER AMOUNTS THAN THE CHRISTMAS TROUGH AND POPS
MAY EVENTUALLY NEED TO BE ADDED SOUTH OF POINT CONCEPTION. HIGH
PRESSURE RETURNS TO THE GREAT BASIN BEHIND THIS TROUGH SO EXPECT
OFFSHORE FLOW AND SOME WARMING STARTING TUESDAY...BUT STILL STAYING
BELOW SEASONAL NORMS. THE GFS DROPS A TROUGH INTO THE EASTERN GREAT
BASIN WEDNESDAY WITH AN ASSOCIATED PIECE DRAGGING THROUGH
SOCAL...TOGETHER THEY HELP STRENGTHEN THE GREAT BASIN SURFACE HIGH
AND INCREASE NORTHEAST WINDS ON THURSDAY. THE EC HAS A SLIGHTLY
DIOFFERENT SOLUTION AND KEEPS ENERGY FARTHER NORTH WHICH WOULD
PRODUCE AN OFFSHORE SURFACE GRADIENT...BUT WINDS WOULD NOT BE AS
STRONG AS THE GFS DUE TO THE LACK OF UPPER LEVEL SUPPORT. FAVORING
THE GFS GIVEN ITS TRACK RECORD SO FAR THIS WINTER.

&&

.AVIATION...24/1800Z.

MID/UPPER LEVEL TROUGH OF LOW PRESSURE CENTERED OVER CALIFORNIA WILL
SHIFT EAST OVER THE GREAT BASIN. UPPER LEVEL STRONG WEST WINDS WILL
BECOME STRONG NORTHWEST AFTER 25/17Z WHILE MID LEVEL MODERATE WEST-NORTHWEST
WINDS BECOME MODERATE TO STRONG AFTER 25/13Z. INCREASING LOW/MID LEVEL
MOISTURE THROUGH 25/04Z THEN DECREASING MOISTURE THEREAFTER. AND LITTLE
MOISTURE CHANGE IS EXPECTED SOUTH PORTION. FREEZING
LEVEL RANGED FROM 5KFT IN THE NORTH TO 10KT OVER THE SOUTH HALF OF THE AREA
THIS MORNING AND WILL DIFFER BY MINUS 2KFT IN THE NORTH TO MINUS 5KFT SOUTH
FRIDAY MORNING.

MARINE LAYER AT LAX AT 1700Z IS NONE.

KLAX...CHANCE SCATTERED LOW LEVEL CLOUD FIELD BETWEEN 24/23-25/16Z. THERE IS A
CHANCE LOW LEVEL NORTH WINDS 12 KT BETWEEN 25/12-25/18Z.

KBUR...CHANCE CIGS 035 BETWEEN 25/00-25/06Z THEN DECREASING LOW LEVEL
CLOUDS LIKELY.

VIRTUALLY CERTAIN - 95-100%
VERY LIKELY       - 80-95%
LIKELY            - 60-80%
CHANCE            - 30-60%
VERY UNLIKELY     - 20% OR LESS

&&

.MARINE...24/900 AM.

NORTHWEST WINDS WILL CONTINUE WITH LITTLE CHANGE THROUGH MIDDAY
FRIDAY THEN SHIFT TO NORTH AND THEN NORTHEAST FRIDAY AFTERNOON
THROUGH SATURDAY AND SMALL CRAFT ADVISORY CONDITIONS WILL PERSIST
NEAR SHORE. THE SEAS WILL EVENTUALLY SUBSIDE SUNDAY BUT IN THE
MEANTIME COMBINED AND STEEP SEAS 7-8 FEET IN THE INNER BASINS AND
OVER 10 FEET IN THE OUTER WATERS WILL PERSIST. THE NORTHEAST WINDS
WILL GENERATE SEAS THAT MAY CREATE HAZARDOUS WITHIN AND IN THE
VICINITY OF AVALON HARBOR SATURDAY.

&&

.BEACHES...24/900 AM.

SEAS GENERATED IN GALES WITHIN A FETCH 330-310 DEGREES RELATIVE TO
VENTURA COUNTY TUESDAY NIGHT THROUGH WEDNESDAY WILL ARRIVE THIS
EVENING WITH SWELL HEIGHTS AROUND 14 FEET. THE SWELL THAT ARRIVED ON
TUESDAY WAS GENERATED WITHIN A FETCH SIMILAR IN DIRECTION RELATIVE
TO VENTURA COUNTY AND THAT SWELL WILL CONTINUE TO SUBSIDE THIS
MORNING. SEAS GENERATED LOCALLY WILL CONTINUE TO COMBINE WITH THE
SWELLS FROM THE DISTANT SOURCE TO GENERATE HAZARDOUS AND HIGH SURF
AT TIMES THROUGH EARLY SATURDAY.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
COASTAL FLOOD ADVISORY (SEE LAXCFWLOX).
HIGH WIND WATCH (SEE LAXNPWLOX).
WINTER WEATHER ADVISORY (SEE LAXWSWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).

&&

PUBLIC...JACKSON
AVIATION/MARINE/BEACHES...30
SYNOPSIS...SETO

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Dec 24, 6:00 AM PST, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST THU DEC 24 2015

CAZ034>041-044>046-051>054-059-087-088-547-548-251400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST THU DEC 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

DAY ONE... TODAY

HIGH SURF WILL AFFECT CENTRAL COAST BEACHES TODAY AND TONIGHT...WITH
ELEVATED SURF SOUTH OF POINT CONCEPTION.

THERE WILL BE A HIGH RISK OF RIP CURRENTS ON ALL AREA BEACHES TODAY
AND TONIGHT.

SOME MINOR COASTAL FLOODING IS POSSIBLE NEAR THE TIME OF HIGH TIDE
THIS MORNING.

SHOWERS WILL BECOME LIKELY NORTH OF POINT CONCEPTION THIS AFTERNOON
OR EVENING. THERE IS A CHANCE OF SHOWERS ELSEHWERE TONIGHT...EXCEPT
RAIN SHOWERS OR SNOW SHOWERS ARE LIKELY ON THE NORTHERN SLOPES OF
THE MOUNTAINS OF VENTURA COUNTY AND NORTHWESTERN LOS ANGELES COUNTY.
SNOW LEVELS WILL LOWER FROM 5000 FEET THIS EVENING TO BETWEEN 3500
AND 4000 FEET OVERNIGHT. ACCUMULATING SNOW MAY MAKE FOR HAZARDOUS
TRAVEL ON ROADWAYS INTO OR THROUGH THE MOUNTAINS...INCLUDING
INTERSTATE 5 NEAR THE GRAPEVINE. GUSTY NORTHWEST WINDS WILL AFFECT
THE MOUNTAINS TONIGHT.

* COASTAL FLOOD ADVISORY.....SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* WINTER WEATHER ADVISORY....SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

HIGH SURF WILL AFFECT CENTRAL COAST BEACHES FRIDAY...WITH ELEVATED
SURF SOUTH OF POINT CONCEPTION.

THERE WILL BE A HIGH RISK OF RIP CURRENTS ON ALL AREA BEACHES
FRIDAY.

SOME MINOR COASTAL FLOODING IS POSSIBLE NEAR THE TIME OF HIGH
TIDE FRIDAY MORNING.

RAIN SHOWERS OR SNOW SHOWERS ARE LIKELY ON THE NORTHERN SLOPES OF
THE MOUNTAINS OF VENTURA COUNTY AND NORTHWESTERN LOS ANGELES COUNTY
FRIDAY MORNING. SNOW LEVELS WILL BE BETWEEN 3000 AND 3500 FEET.
TOTAL SNOW ACCUMULATIONS OF 2 TO 5 INCHES ARE EXPECTED. ACCUMULATING
SNOW WILL LIKELY MAKE FOR HAZARDOUS TRAVEL ON ROADWAYS INTO OR
THROUGH THE MOUNTAINS...INCLUDING INTERSTATE 5 NEAR THE GRAPEVINE.

GUSTY NORTHWEST WINDS WILL AFFECT THE MOUNTAINS FRIDAY. WIDESPREAD
GUSTY NORTHERLY WINDS WILL AFFECT THE REGION FRIDAY NIGHT AND
SATURDAY. WINDS WILL SHIFT TO A MORE NORTHEASTERLY DIRECTION
SATURDAY NIGHT AND SUNDAY...AND REMAIN STRONG AND GUSTY. HARD
FREEZES ARE POSSIBLE IN WIND SHELTERED LOCATIONS ON THE CENTRAL
COAST...THE SOUTH COAST OF SANTA BARBARA COUNTY...AND IN THE VENTURA
COUNTY VALLEYS SATURDAY NIGHT AND SUNDAY NIGHT.

* COASTAL FLOOD ADVISORY.....SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* WINTER WEATHER ADVISORY....SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DB

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 5:20 AM PSTWinter Weather AdvisoryLOX31 hr
Dec 24, 3:46 PM PSTWind AdvisoryLOXLos Angeles68 hr

Nearby

High Wind Watches in California, 2015Every high wind watch in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.